Neurology Expert Forum
peripheral neuropathy, ALS or anxiety?
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

peripheral neuropathy, ALS or anxiety?

About 2 months ago I began experiencing daily frontal and occipital headaches, as well as upper neck pain.  A month into it, I was put on Amoxicillin for a sinus infection.  Six days later, I had an episode where my jaw and tongue felt tight and I felt as though I was lisping.  The patient I was interviewing did not seem to notice.  It lasted only a few minutes and there were no other symptoms.  This had happened to me a couple of times before, once several years earlier and once or twice during the past year.  TIA/CVA were essentially ruled-out by history, exam and testing.  Several days later, I started Levaquin to combat the sinus infection that seemed to be hanging on.  I had taken it last year without problems.  A few days into levaquin, my left foot began to burn.  Then a day or so later, both feet felt like they were burning and so did my left arm.  An enhanced MRI of my brain, an MRA and a dry MRI or my cspine failed to reveal any abnormalities.  An exam with a neurologist was essentially normal.  Later that day, my left arm began to feel very tired, like I had done a heavy lifting workout, which I had not.  I awoke the next day feeling okay, but later in the day began having burning and left arm discomfort again.  This has been going on daily for several days now.  I DID stop the levaquin after 9 days (approx 4 days after the burning started).  An ekg and labwork were also normal.  Though the neurologist has ruled out TIA/CVA, MS, ALS and tumor, I am still concerned about MS or ALS.  My left leg has also felt "strange" but my strength seems to be intact.  I have heard that levaquin CAN cause peripheral neuropathy and that it is often irreversible.  I would actually prefer this all to be anxiety, but really just want an answer. I am scheduled for an EMG and NCVs in 3 weeks.
Related Discussions
Avatar_dr_m_tn
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.

Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.

Burning sensation may be a form of neuropathy. There are two types of sensory neuropathies in the body – large and small fibers. With small fiber neuropathies, symptoms include burning or buzzing or other vague symptoms starting in the feet and hands then in some cases spreading to other parts of the body. The EMG/nerve conduction studies (NCS) (tests done to check for neuropathy) will not show an abnormality, and a definitive diagnosis can only be made with a skin biopsy so that the number of nerve endings can literally be counted. There are other tests of the function of small nerves that can be ordered, such as QSART testing which looks at how much sweat the skin makes, since sweating is in a sense of function of these small nerves. There are several causes of small fiber neuropathy, including diabetes, vitamin deficiencies, and autoimmune problems. It is good that you have had much workup already that have been unremarkable.

As you mentioned, another possibility is anxiety. Anxiety is a psychological and physiological condition with a multitude of symptoms. They include heart palpitations, sensory findings, muscle tension, fatigue, nausea, chest pain, shortness of breath, headaches, and GI symptoms such as diarrhea to name a few. Anxiety can also be accompanied with panic attacks such as a feeling of impending doom or death.

You mentioned multiple sclerosis. Multiple sclerosis is a disease that primarily affects the central nervous system (brain, spinal cord, nerves from the eye, the optic nerves). Symptoms may be mild to severe, ranging from tingling and numbness to paralysis. There is not one test alone or one symptom that can diagnose MS, but there are well-established criteria that help neurologists make the diagnosis. These include taking a thorough history, doing a thorough physical exam, conducting an MRI of the brain and sometimes the spine, and sometimes ancillary testing such as lumbar puncture and evoked potentials. If an MRI of the brain and spine is normal, the diagnosis of MS becomes highly unlikely

If you were to have fasciculations (movements of your muscles) in the setting of associated symptoms such as progressive loss of sensation, tingling or numbness, weakness, trouble swallowing and other symptoms, the cause may be due to a peripheral nervous system problem such as at the level of the anterior horn cells, the area where the nerves that supply motor innervation to our body comes from. These are the cells that give off the nerves that allow us to voluntarily contract our muscles. The diseases that might affect the anterior horn cells include ALS.

You should continue your follow up with your neurologist. It is important to monitor your symptoms with time. Also, it is reassuring the workup thus far has been unremarkable.

Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.

2 Comments
Blank
Avatar_n_tn
A related discussion, neuropathy with levofloxacin was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank